Heavy Rain, Wabasha
- When
- July 6, 12:40 PM CST to 5:30 PM CST
- Where
- Wabasha County, 1.21 mi SW of Wabasha
- Reported by
- Trained Spotter
- Coordinates
- 44.370, -92.050
In Wabasha, two inches of rain fell.
Thunderstorms moved across parts of southeast Minnesota during the late afternoon of July 6th. Winds from these storms blew down trees and branches in Rochester (Olmsted County) and a tree fell on a house in Winona (Winona County) after being uprooted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms moved across parts of southeast Minnesota during the late afternoon of July 6th. Winds from these storms blew down trees and branches in Rochester (Olmsted County) and a tree fell on a house in Winona (Winona County) after being uprooted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 6, 12:17 PM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 117 PM CDT Tue Jul 6 2021 .SHORT TERM...(This evening through Wednesday) Issued at 310 AM CDT Tue Jul 6 2021 Forecast concerns today and tonight will be convective activity through Wednesday, potential for severe weather and heavy rain along with impact of convective debris/clouds on high temperatures. Through Monday evening, the WSR-88D regional radar mosaic was very active with a large area of thunderstorms across the western High Plains, and a convective complex from southeast South Dakota into a line of storms across northern Iowa with more storms from eastern Wisconsin toward northern Michigan. These storms produced mostly damaging wind reports, but also a few sporadic hail reports. By midnight, the the storms locally that developed across northern Iowa along the stationary front and 850mb pooled moisture had weakened. By 3am...the convective complex was pushing across South Dakota...with lightning diminished compared to earlier. Water vapor satellite imagery, 500 mb heights and lightning show a ridge over California and Nevada/southwest U.S. with zonal to northwest flow across the northern U.S. Mid-level moisture over Mexico extends northward through New Mexico and Colorado into the Central and Northern Plains. The more prominent shortwaves were noted to the east over New York state and to the west over the Dakotas with additional shortwave energy heading toward Montana and over British Columbia. The 00Z 700mb map shows 10 to 12 deg C warm mid-level temperatures over Nebraska into southern Iowa. Per the 00Z 850mb map...moisture was pooled along the 850mb low over the western High Plains and along from southeast South Dakota into northern Iowa. The storms had been active north of this thermal ridge with plenty of moisture and instability to work with. Attention today will be with the shortwave trough over the Northern Plains as it moves east into Minnesota and Wisconsin with trailing shortwave energy continuing Tuesday night into Wednesday. Meanwhile...the 300mb 85kt jet over Manitoba heads toward Quebec with upper level divergence increasing over Minnesota this morning and across northern and central WI during the day. Frontogenesis at all levels attends the shortwave trough as it moves into MN/WX through the day initially north of the forecast area with a secondary frontogenetic area at the 900mb level developing southward toward the MN/IA border and into central WI by 21Z and continuing overnight. For today's high temperatures, used a combination of the NBM/ConsAll as thought the NBM may be overdoing highs with the convective debris with the complex to the west. SHARPpy forecast soundings as a result may be a bit too optimistic with the forecast SBCAPE of 3000-3500 J/kg with the NAM and reality may be more like the HRRR/RAP 1500-2800 J/kg. The 0-6km deep layer shear around 40kts increases to 45-65kts mostly north of the forecast area then gradually settles southward overnight with around 40kts by 06Z. The RAP/HRRR ribbon of MLCAPE over northern Iowa decreases overnight...then increases and lifts north toward the MN/IA border and across southern WI to around 2500 during the afternoon and decreases after 01Z. It appears the stronger shear will be displaced to the north compared to the better instability. Believe there is enough ingredients in place to be vigilant related to the potential for all modes of severe weather. Much of the forecast area remains in a marginal risk for severe weather. Heavy rain potential continues. The axis of the higher 2" precipitable water values are a little farther north with 1.5 to 2" PWATs in our local area. The large area of 85 to 95% 1000-500mb relative humidity is mostly north of the forecast area and translates northeast of the area...with the 80 to 90%RH area sagging south into Wednesday. WPC had the slight area for excessive area more north and shifted it southward toward northeast Iowa due to the instability axis being located there and this seemed like a good move. Like the right rear entrance region jet support, shortwave trough, frontogenesis, moisture, 850mb lows to focus precipitation and thermal profiles for heavy rain. Three-hour flash flood guidance is mostly 2 to 3 inches and could see some 1 to 2 inch hourly rates in local spots. The shortwave is progressive, so storms should keep moving. Farther south, the instability is better and lingers, however overnight and Wednesday, the better moisture drops south. Theta-e advection is present, but would like to see better 850mb advection/low level jet for a broader flash flood watch consideration. The HREF heavy rain tries to focus toward a Wabash/Buffalo/Jackson/Clark area, but also has spotty heavy rain farther south as well. Our rainfall forecast has increased farther south with most areas ranging from .5 to 2 inches with higher amounts toward Taylor Co. and lesser amounts toward Grant Co. Will continue to mention localized heavy rain. The surface front is gradually pushed south overnight with the trough passage. Cooler air and lower dewpoints in the 50s will work in from the north. Much cooler for Wednesday with the clouds and rain with the highs in the 60s and 70s. The rain should end from north to south through the day. .LONG TERM...(Wednesday Night through Monday) Issued at 310 AM CDT Tue Jul 6 2021 Cooler and unsettled weather continues for much of the extended. Surface high pressure is forecast to build in Wednesday night with lows dipping back into the 40s and 50s. Will probably want to look at fog more as we get closer. The mid-tropospheric ridge remains over the southwest U.S. with another shortwave dropping southeast. Our current forecast is dry Thursday, however the EC brings the moisture a little farther east. Highs Thursday should top out in the 70s. Rain chances return Thursday night into Friday. The deterministic models have trended farther south with the rain Friday night into Saturday. If this trend continues, the probability for precipitation POPs will also trend downward for MN/wcentral WI. The closed low over Iowa then lifts north Sunday and Monday...and if this trend continues, the POPs will need to be raised. Still plenty of time to refine the rain chances, but soaking rains should continue in the vicinity of the closed low. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1255 PM CDT Tue Jul 6 2021 Thunderstorms will increase in coverage between 06.20z and 06.23z. Some of these storms may be strong to severe between 06.20z and 07.03z. The main threats will be damaging winds and possibly large hail. During the overnight, ceilings will become IFR/MVFR. These lower clouds will then continue through the remainder of the TAF period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...Zapotocny AVIATION...Boyne
Hazardous Weather Outlook National Weather Service La Crosse WI 111 PM CDT Tue Jul 6 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-071100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 111 PM CDT Tue Jul 6 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected through tonight. Some of these storms may become strong to severe between 3 PM and 10 PM. The main threats will be heavy rain, damaging winds, and large hail. An isolated tornado or two will be possible. In addition, localized flooding will be possible if storms repeatedly move over the same area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will again be possible Wednesday, however severe weather is not expected. After a short respite, thunderstorm chances return Thursday night into early next week. It is too soon to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny/Boyne
Special Weather Statement
National Weather Service La Crosse WI
137 PM CDT Tue Jul 6 2021
MNZ079-WIZ032-061930-
Wabasha-Buffalo-
137 PM CDT Tue Jul 6 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WABASHA AND BUFFALO
COUNTIES...
At 137 PM CDT, a strong thunderstorm was located near Pepin, or 9
miles west of Wabasha, moving east at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will be near...
Wabasha around 155 PM CDT.
Kellogg around 205 PM CDT.
Modena around 225 PM CDT.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4446 9233 4445 9224 4444 9221 4441 9208
4451 9204 4459 9203 4460 9199 4460 9162
4429 9155 4432 9233
TIME...MOT...LOC 1837Z 268DEG 23KT 4442 9222
JSBThe La Crosse radar (KARX), 92 km away, was scanning. The volume nearest the first event began at 18:38 UTC.
1 heavy rain, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
In Wabasha, two inches of rain fell.
A large tree was uprooted and fell onto a house in Winona.
Runoff from locally heavy rain caused a rock slide to occur southeast of Lake City. Debris from the slide went onto U.S. Highway 61.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971107, 971105, 971106.